Virginia, 2016

Winter Weather in Virginia, January 5, 2016

January 5, 2016 · NWS RNK · 1 event in 1 county or zone

A cold front pushed through the region during the overnight hours January 4th/5th resulting in localized snow squalls across portions of the western highlands of Virginia. These squalls produced 1-2 inches of snow in a very short period of time during rush hour that resulted in several accidents.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front pushed through the region during the overnight hours January 4th/5th resulting in localized snow squalls across portions of the western highlands of Virginia. These squalls produced 1-2 inches of snow in a very short period of time during rush hour that resulted in several accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 5, 5:57 AM EST, 33 minutes earlier.

Area forecast discussion, Jan 5, 5:57 AM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 AM EST TUE JAN 5 2016

.SYNOPSIS...
STRONG HIGH PRESSURE WILL MOVE FROM THE GREAT LAKES AND OHIO VALLEY
TO THE MID ATLANTIC THROUGH TONIGHT. THIS HIGH WILL GRADUALLY BE
SHIFTING BACK NORTHEAST THURSDAY...WITH AS A STORM SYSTEM PUSHES
INTO THE CENTRAL U.S. THIS SYSTEM WILL SWING A WARM FRONT ACROSS US
BY FRIDAY INTO FRIDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 310 AM EST TUESDAY...

RIDGE OF HIGH PRESSURE WILL SLIDE OVER THE AREA TODAY INTO
TONIGHT...PROVIDING CLEAR BUT CHILLY CONDITIONS. WINDS WILL SWITCH
AROUND TO THE EAST THEN SOUTHEAST. LATE TONIGHT WINDS SHOULD BE
LIGHT IN THE PIEDMONT AND VALLEYS ALLOWING FOR GOOD RADIATIONAL
COOLING.

HIGHS TODAY DESPITE THE SUN WILL RUN ABOUT 10 DEGREES BELOW NORMAL
FROM THE LOWER 30S WEST...TO THE UPPER 30S EAST.

TONIGHT...DEWPOINTS IN THE SINGLE DIGITS OR COLDER WILL SEND TEMPS
TO AROUND 10 DEGREES IN THE VALLEYS WITH TEENS ELSEWHERE UNDER CLEAR

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
AS OF 400 AM EST TUESDAY...

CANADIAN HIGH PRESSURE WILL BE CENTERED ACROSS EASTERN VA EARLY
WEDNESDAY. EXCELLENT RADIATIONAL CONDITIONS WILL LEAD TO ANOTHER
VERY COLD START TO THE DAY WITH TEENS AND 20S...BUT THIS WILL BE
THE LAST MORNING OF THAT FOR A WHILE AS RETURN FLOW AROUND THE
SURFACE HIGH AND INCREASING SOUTHWEST FLOW ALOFT EVOLVE AND THE
REGION TRENDS INTO A MILDER PATTERN ONCE AGAIN. DRY AIR WILL
REMAIN ACROSS THE REGION WEDNESDAY WITH LITTLE CLOUD COVER AND NO
PRECIPITATION.

THURSDAY THROUGH FRIDAY...THE FORECAST BECOMES MORE COMPLEX AS A
SERIES OF VIGOROUS DISTURBANCES...AT LEAST THREE NOTED BETWEEN TX
AND CA AT THIS TIME...TRACK TOWARD THE REGION IN A BROAD UPPER
TROUGH DEVELOPING ACROSS THE WESTERN 2/3RD OF THE U.S. IN ADVANCE
OF THE TROUGH...A SHORT WAVE RIDGE WILL BE LOCATED ACROSS THE
EASTERN STATES THURSDAY. THE FIRST SUCH DISTURBANCE WILL MOVE
TOWARD OUR REGION THURSDAY NIGHT/EARLY FRIDAY AND BE REFLECTED AT
THE SURFACE BY A WARM FRONT AND ASSOCIATED WARM ADVECTION WING OF
LIGHT PRECIPITATION. MID/HIGH CLOUDS WILL INCREASE DURING THE DAY
THURSDAY...BUT NO PRECIPITATION IS EXPECTED. THE SURFACE AIR MASS
WILL INITIALLY BE VERY DRY AND FURTHERMORE...THE MODELS CONTINUE
TO TREND SLOWER AND SLOWER WITH THE ARRIVAL OF THIS FEATURE INTO
OUR REGION...NOW NOT ARRIVING UNTIL AFT 06Z FRI. HOWEVER...SOME
LIGHT RAIN MAY DEVELOP ALONG THE BLUE RIDGE AS A WEAK WEDGE TRIES
TO EVOLVE ACROSS THE REGION. THE PRECIPITATION COULD ENHANCE THE
WEDGE FRIDAY...BUT IT WILL BE FIGHTING INCREASINGLY WARMER
SOUTHWEST FLOW ALOFT.

THE BULK OF THE PRECIPITATION WILL ARRIVE AFTER 12Z FRI. DESPITE
THE APPEARANCE OF A WEDGE...850MB TEMPS ARE EXPECTED TO BE SAFELY
ABOVE 0C AND THUS THE THREAT OF WINTER PRECIPITATION REMAINS
MINIMAL TO NONE. AT THIS TIME...NONE IS ADVERTISED IN THE GRIDS.
AT ANY RATE...A WARMUP IS EXPECTED BY FRI AFTERNOON AS 850MB
TEMPS CLIMB TOWARD +7C. MODELS HAVE TRENDED WETTER WITH THIS
SYSTEM...ESPECIALLY THE ECMWF...WITH POTENTIAL FOR 1/2 INCH
RAINFALL AMOUNTS. THIS FIRST WAVE OF PRECIPITATION WILL BE
NORTHEAST OF THE REGION BY FRI NIGHT...BUT LOW CLOUDS AND
POTENTIALLY SPRINKLES OR LIGHT DRIZZLE WILL LIKELY REMAIN BEHIND
AS THERE IS NO CHANGE IN AIR MASS AT THIS POINT.

TEMPERATURES START OUT BELOW NORMAL DURING THIS PERIOD AND TREND
BACK TO ABOVE NORMAL LEVELS THU/FRI...ON THE ORDER OF 5-10
DEGREES.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 430 AM EST TUESDAY...

EXTENDED PERIOD OF RELATIVELY MILD CLOUDY/WET WEATHER APPEARS
LIKELY...ENDING WITH MUCH COLDER TEMPERATURES AND A CHANCE FOR
SNOW SHOWERS EARLY NEXT WEEK.

BROAD DEEPENING UPPER TROUGH ACROSS THE WESTERN/CENTRAL U.S.
PROGRESSES SLOWLY INTO THE EASTERN U.S. DURING THE PERIOD. SEVERAL
VIGOROUS DISTURBANCES ARE PROGGED TO TRACK THROUGH THE SOUTHERN
STREAM OF THE TROUGH KEEPING CONDITIONS CLOUDY WITH WAVES OF RAIN
ACROSS THE SOUTHERN/EASTERN U.S. SAT-SUN. ONE WILL ARRIVE SATURDAY
AND ANOTHER SUNDAY. FOLLOWING THIS SECOND SHORT WAVE...THE UPPER
TROUGH AXIS WILL SHIFT INTO THE EASTERN U.S. AS AN UPPER RIDGE
ALONG THE WEST COAST SHIFTS INLAND. THIS WILL ALLOW A 1040MB HIGH
TO MOVE SOUTHEASTWARD FROM CENTRAL CANADA INTO THE MIDWEST. PRIOR
TO THIS...TEMPERATURES WILL REMAIN SEASONABLY MILD WITH HIGHS IN
THE 40S WEST AND 50S EAST. THE LONG RANGE SYNOPTIC SCALE MODELS
HAVE DEFINITELY TRENDED WETTER WITH WEEKEND RAINFALL FRI-SUN
POTENTIALLY APPROACHING 1-1.5 INCHES. WITH SATURATED GROUND FROM
RAINFALL IN LATE DECEMBER...WILL NEED TO KEEP AN EYE ON THIS FOR
ANY HYDRO PROBLEMS OVER THE WEEKEND/EARLY NEXT WEEK.

BY MONDAY...THE MUCH COLDER/ARCTIC AIR MASS WILL SPREAD INTO THE
REGION FROM THE WEST AS THE PARENT SURFACE HIGH PLUNGES SOUTHWARD
INTO TEXAS. ANY SIGNIFICANT MOISTURE APPEARS TO BE WELL EAST OF
THE REGION BEFORE THE COLD AIR ARRIVES...LEAVING US WITH THE
TYPICAL UPSLOPE/COLD ADVECTION SNOW SHOWERS ACROSS THE WESTERN
MOUNTAINS. SOME SNOW ACCUMULATION CAN BE EXPECTED ACROSS THE
ALLEGHANYS AND DOWN THROUGH THE BLUE RIDGE OF SOUTHWEST
VIRGINIA/NORTHWEST NORTH CAROLINA. A SERIES OF ALBERTA
CLIPPERS IN THE NORTHWEST FLOW ALOFT...THE FIRST OF WHICH ARRIVES
MONDAY NIGHT...COULD FURTHER ENHANCE SNOWFALL ACROSS THE
MOUNTAINS.

TEMPERATURES DURING THIS PORTION OF THE FORECAST WILL TREND WARMER
THROUGH SATURDAY WITH READINGS SOME 5 TO 10 DEGREE ABOVE NORMAL.
TEMPERATURES WILL COOL A BIT THROUGH MONDAY...BUT STILL BE AROUND
NORMAL TO VALUES FIVE DEGREES ABOVE NORMAL.
MOUNTAINS. WHILE THE MODELS ARE TRENDING WARMER...850MB TEMPS
BOTTOMING OUT IN THE -12C RANGE VERSUS -16C ADVERTISED A COUPLE OF
RUNS BACK...SOME SNOW ACCUMULATION CAN BE EXPECTED ACROSS THE
ALLEGHANYS AND BLUE RIDGE GIVEN THE DEGREE OF COLD ADVECTION AND
NORTHWEST FLOW UPSLOPE CONDITIONS. IN ADDITION...THERE ARE
EMBEDDED ALBERTA CLIPPERS WITHIN THE FLOW THAT COULD ENHANCE
SNOWFALL AS WE MOVE INTO MONDAY NIGHT.

BOTTOMLINE...THOUGH...STILL NO SIGN OF ANY SIGNIFICANT SNOW STORMS
AFFECTING THE CWA THROUGH THIS PERIOD.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
AS OF 555 AM EST TUESDAY...

EXPECTING VFR THROUGH THIS TAF PERIOD AS HIGH PRESSURE BUILDS
OVERHEAD THIS AFTERNOON. EXPECT WINDS TO TURN AROUND TO THE EAST
AND SOUTHEAST BY THIS AFTERNOON.

.EXTENDED AVIATION DISCUSSION...

VFR EXPECTED INTO WEDNESDAY...THEN MODELS VARY ON INFLUX OF
MOISTURE FROM THE SOUTH...WITH THE NAM STILL THE FASTEST IN
BRINGING BACK LOWER CIGS BY WEDNESDAY NIGHT. HOWEVER GIVEN DRY
AIR APPEARS THIS MAY BE OVERDONE UNTIL WEDNESDAY NIGHT SO STILL
THINK SHOULD STAY VFR THROUGH MOST OF WEDNESDAY INTO EARLY
WEDNESDAY NIGHT.

LOW LEVEL MOISTURE WILL THEN INCREASE LATER WEDNESDAY NIGHT INTO
THURSDAY. THIS MAY BRING MVFR CONDITIONS FOR VERY LATE WEDNESDAY
NIGHT INTO THURSDAY ALONG WITH SOME SPOTTY VERY LIGHT PRECIP
ESPCLY ALONG THE BLUE RIDGE BY EARLY THURSDAY MORNING. LOW LEVEL
MOISTURE WITHIN THE WEDGE LOOKS TO KEEP AT LEAST PERIODS OF SUB-
VFR IN PLACE FOR MUCH OF THURSDAY INTO THURSDAY NIGHT ALTHOUGH
DEEP MOISTURE LOOKS TOO LIMITED FOR MUCH RAINFALL OUTSIDE OF
SPOTTY DRIZZLE. MORE IN THE WAY OF WIDESPREAD LIGHT RAINFALL
INCLUDING MVFR/IFR CONDITIONS APPEARS MORE LIKELY ON FRIDAY AHEAD
OF A WARM FRONT APPROACHING FROM THE SOUTHWEST LATE IN THE DAY.
VFR MAY THEN MAKE A BRIEF RETURN ON SATURDAY AS THE REGION SLIDES
IN BETWEEN THE PASSING WARM FRONT TO THE NORTH AND THE NEXT COLD
FRONT TO THE WEST.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...RAB
LONG TERM...DS/RAB
AVIATION...JH/PC/WP
Hazardous weather outlook, Jan 5, 3:43 AM EST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 AM EST TUE JAN 5 2016

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-060845-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
343 AM EST TUE JAN 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jan 5, 4:57 AM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 AM EST TUE JAN 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     SNOW             5 NNE BLACKSBURG        37.30N  80.38W
01/04/2016  E1.0 INCH        MONTGOMERY         VA   NWS EMPLOYEE

&&

EVENT NUMBER RNK1600008

RAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Tazewell

When
January 5, 6:30 AM EST to 4:00 PM EST
Where
Tazewell forecast zone
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

Multiple vehicle accidents were reported across portions of southeast West Virginia and far Western portions of Virginia due to snowy and icy conditions. Snow squalls coupled with temperatures in the mid-20's were determined to be the primary cause of an accident with injuries near the Country Club in Tazewell County. Multiple tractor trailers reported having issues along Falls Mills Road according to Tazewell County Warning Point.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614937.